Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 171, NWS Mobile, AL

April 30, 2005Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 30, 2005, 4:12 AM CDT for Choctaw County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 4:12 AM CDT (09:12 UTC)
Expired
Apr 30, 2005, 4:45 AM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:40 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 300912
SVRMOB
ALC023-300945-
/O.NEW.KMOB.SV.W.0171.050430T0912Z-050430T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
412 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 445 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LISMAN...OR ABOUT 6 MILES NORTHWEST OF BUTLER...AND MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROBJOHN AND JACHIN BY 425 AM CDT
  DEAS AND CHOCTAW CITY BY 430 AM CDT
  PENNINGTON AND EDNA BY 435 AM CDT
  NAHEOLA AND OAKCHIA BY 440 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3230 8842 3201 8846 3203 8808 3233 8794

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:41 PM CDT, 13 hours 31 minutes earlier.

Area forecast discussion, Apr 29, 2:41 PM CDT, 13 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
241 PM CDT FRI APR 29 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...LATEST SURFACE AND UPPER
AIR ANALYSES SHOW COLD FRONT ALONG THE PECOS RIVER AND WARM
FRONTOGENESIS OVER THE GULF WHICH TIES INTO A STALLED FRONT
EXTENDING INTO THE TENESSEE VALLEY AND THE MIDSOUTH. ETA40 WAS
BRINGING THE COLD FRONT THROUGH OUR CWA 6 TO 12 HR LATER THAN GFS
BUT THE MODELS ARE WITHIN 3 TO 4 HOURS OF EACH OTHER AS OF 12Z RUN.
RESPECTIVELY WE ARE NOW TIMING FROPA LATE TOMORROW NEAR SUNSET.
ACTIVE SUBTROPICAL JET MAY BRING PERIODS OF VERY HEAVY PCPN
AND POSSIBLY SEVERE WX...TO THE GULF COAST. THE WAY THINGS WANT
TO PLAY OUT IS THAT TONIGHT THE FRONT WILL MAKE A RUN AT US
OVERNIGHT AND THEN STALL UNTIL THE BIG TROUGH GETS BY US LATER
ON SATURDAY. ATTENDANT FRONTOGENESIS FORECAST WITH A FINAL PUSH
SOUTHEAST WOULD MEAN A CLEAN SWEEP CLEARING OUT THE SKY ON SUNDAY
THUS SALVAGING PART OF THE WEEKEND FOR OUTDOOR ACTIVITIES. AS
EVAPOTRANSPIRATION MUST BE CONSIDERED OVER 36 TO 48 HR AS WELL
AS SIMPLE EVAPORATION... WE EXPECT PATCHY FOG MONDAY MORNING.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...NO CHANGES TO BE MADE RIGHT
NOW. INDICATIONS ARE THAT A HIGH WILL BUILD UP OVER THE SOUTHEAST
AND KEEP IT SETTLED AWHILE. OUR CONFIDENCE IS SHAKEN THOUGH...DUE TO
A LARGE DEVIATIONS AMONG THE NCEP ENSEMBLE MEMBERS. NONETHELESS...
NCEP CITES THAT A MAJORITY OF ENSEMBLE MEMBERS INDICATES GRADUALLY
RISING HEIGHTS IN THE SOUTHEAST.

&&

.MARINE...FRONT IS SCHEDULED TO PASS OVER MARINE AREAS IN THE LATE
AFTERNOON/EARLY EVENING TIME FRAME. WITH THE DISCREPANCY BETWEEN THE
TIMING...OPTED FOR A BLEND OF GFS/ETA. TIL FROPA...A STEADY SOUTH
WIND WILL KEEP SEAS HIGH...ESPECIALLY OFFSHORE AREAS...SO PUT OUT A
SEAS BASED SCA FOR LATER TONIGHT INTO SATURDAY. AFTER FROPA...WINDS
WILL TRANSITION FROM OFFSHORE TO EASTERLY INTO THE COMING WORK WEEK
AS HIGH PRESSURE GETS SQUEEZED EASTWARD OVER THE EASTERN CONUS.
ANOTHER SYSTEM MOVING OVER THE CENTRAL US EARLY IN THE WEEK WILL
SWITCH WINDS BACK TO ONSHORE LATE MONDAY INTO MID-WEEK...INCREASING
A BIT AS THE WEEK PROGRESSES AND A FRONT APPROACHES THE NORTHERN GULF
COAST LATE WEDNESDAY...BUT STALLS.

&&

.FIRE WEATHER...DRY AIR ARRIVING BEHIND THE FRONT SATURDAY NIGHT
UNLIKELY TO BRING RH TO THE POINT OF A FIRE WEATHER WATCH BEFORE
THURSDAY AFTERNOON OVER THE FLORIDA PANHANDLE. RH CAN QUICKLY
REBOUND AS OFFSHORE FLOW WEAKENS AND BECOMES DOMINATED BY LOCAL
EFFECTS. DISPERSION WILL BE MODERATELY HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  79  55  78 /  60  70  20  20
PENSACOLA   70  77  57  77 /  60  80  40  20
DESTIN      69  78  59  74 /  30  80  40  20
EVERGREEN   66  78  57  76 /  60  80  20  10
WAYNESBORO  64  74  49  76 /  80  50  10  10
CAMDEN      65  76  54  75 /  70  80  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA INTO SATURDAY GMZ650-670.
FL...SCA INTO SATURDAY GMZ655-675.
MS...NONE.

&&
Hazardous weather outlook, Apr 29, 2:00 PM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI APR 29 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-300000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
200 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATER TONIGHT INTO SATURDAY
AS AN UPPER SYSTEM MOVES TOWARDS THE AREA. THE MODERATE SOUTH WINDS
ACCOMPANYING THIS SYSTEM WILL CREATE A MODERATE RISK OF RIP CURRENTS
ALONG THE ALABAMA AND NORTHWEST FLORIDA COASTLINE INTO SATURDAY.

A DEVELOPING AREA OF LOW PRESSURE OVER EAST TEXAS WILL ADVANCE
NORTHEAST OVER THE LOWER MISSISSIPPI RIVER VALLEY THROUGH EARLY
SATURDAY IN RESPONSE TO A DEEPENING UPPER LEVEL SYSTEM TRACKING
EASTWARD ACROSS THE CENTRAL PART OF THE COUNTRY. AHEAD OF THE LOW
INCREASING ATMOSPHERIC INSTABILITY COMBINED WITH HIGH LEVELS OF LOW
LEVEL MOISTURE AND VERTICAL SHEAR WILL HELP GIVE WAY TO STRONG TO
SEVERE THUNDERSTORMS FOR MUCH OF THE LOWER MISSISSIPPI VALLEY AND
CENTRAL GULF STATES TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT WILL BE OVER NORTHERN SECTIONS OF SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA LATE TONIGHT. AT THIS THE...STORM PREDICTION
CENTER IN NORMAN HAS PLACED SOUTHEAST MISSISSIPPI... SOUTHWEST
ALABAMA AND THE WESTERN FLORIDA PANHANDLE UNDER A SLIGHT RISK FOR
SEVERE THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT WILL CONTINUE FOR
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE SATURDAY INTO SATURDAY EVENING WITH A FRONT CROSSING THE
AREA LATE SATURDAY INTO SATURDAY NIGHT.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE FOR THE
BEACHES OF ALABAMA AND NORTHWEST FLORIDA INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
LATE TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:30 AM CDTSevere Thunderstorm WarningMOBChoctaw45 min
Apr 30, 4:45 AM CDTSevere Thunderstorm WarningMOBChoctaw15 min
Apr 30, 5:02 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington43 min
Apr 30, 5:30 AM CDTSevere Thunderstorm WarningMOBClarke60 min
Apr 30, 5:47 AM CDTSevere Thunderstorm WarningMOBWashington43 min
Apr 30, 5:57 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile48 min
Apr 30, 6:03 AM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox57 min
Apr 30, 6:30 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh60 min
Apr 30, 6:41 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile49 min
Apr 30, 7:01 AM CDTSevere Thunderstorm WarningMOBCrenshaw59 min
Apr 30, 7:11 AM CDTTornado WarningMOBButler, Crenshaw49 min
Apr 30, 7:19 AM CDTSevere Thunderstorm WarningMOBCovington56 min
Apr 30, 7:24 AM CDTSpecial Marine WarningMOB2 hr
Apr 30, 7:33 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile42 min
Apr 30, 7:37 AM CDTSpecial Marine WarningMOB23 min
Apr 30, 7:43 AM CDTSevere Thunderstorm WarningMOBEscambia47 min
Apr 30, 8:14 AM CDTFlash Flood WarningMOBBaldwin, Mobile91 min
Apr 30, 8:14 AM CDTSevere Thunderstorm WarningMOBCovington31 min
Apr 30, 8:31 AM CDTSpecial Marine WarningMOB59 min
Apr 30, 9:20 AM CDTSpecial Marine WarningMOB115 min
Apr 30, 9:31 AM CDTSpecial Marine WarningMOB59 min
Apr 30, 9:40 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile56 min
Apr 30, 9:50 AM CDTFlash Flood WarningMOBBaldwin, Mobile115 min
Apr 30, 10:26 AM CDTSpecial Marine WarningMOB64 min
Apr 30, 11:13 AM CDTSpecial Marine WarningMOB2 hr
Apr 30, 11:26 AM CDTSpecial Marine WarningMOB34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.